Illinois, 2003

Hail in Illinois, June 28, 2003

June 28, 2003 · NWS DVN · 1 event in 1 county or zone

Thunderstorms moved across Bureau County during the early afternoon and produced hail ranging from dime to quarter size in a swath one mile wide and just over 3 miles long. About 2500 acres were affected with 10% totally destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$350,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms moved across Bureau County during the early afternoon and produced hail ranging from dime to quarter size in a swath one mile wide and just over 3 miles long. About 2500 acres were affected with 10% totally destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 3:30 AM CST, 10 hours earlier.

Area forecast discussion, Jun 28, 3:30 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT SAT JUN 28 2003

FIRST WAVE COMPLEX ALOFT FROM SOUTHERN MN...INTO WESTERN IA KICKING
UP CURRENT CONVECTIVE SYSTEM ROLLING ACRS THE EASTERN HALF OF IA AND
EXTENDING BACK INTO NORTHEAST KS ATTM. WESTERN EXTENT OF UPPER
WAVE BECOMING CONVECTIVELY ENHANCED. IN-FEED MECHANISMS BECOMING
BIT MORE DISORGANIZED AND COMPLEX IS WEAKENING IN NORTH HALF...AND
SHOULD DECREASE/EXIT THE CWA RATHER EARLY IN THE FIRST PERIOD.
SOUTHERN 1/3 TO HALF OF THE CWA TO EXPERIENCE SOMEWHAT LONGER
DURATION OF OCCASIONAL SHOWERS AND STORMS THIS MORNING WITH SOUTHWEST
VORT EXTENSION STILL ACRS WESTERN IA. AS MORNING ACTIVITY SUBSIDES
AND SFC LOW CONTINUES TO DEVELOP ACRS SOUTHERN MN INTO SOUTHWEST
WI...EXPECT SOME ATMOSPHERIC RECHARGE IN THE LOCAL AREA TO TAKE PLACE
IN WARM SECTOR. DEPENDING ON EXTENT OF INSOLATION REBOUND AND IF SFC
DPTS CAN REACH LOW TO MID 60S...CAPES COULD APPROACH 2K J/KG THIS
AFTERNOON. LOBE OF INCREASED DEEP CONVECTIVE INDICES SET UP RIGHT
OVER THE HEART OF THE CWA BY 18Z. SHORT RANGE MODELS STILL SUGGEST
TRAILING TROUGH OFF SFC LOW JUST TO THE NORTH TO SWEEP INTO THIS
UNSTABLE AIRMASS FOR SCATTERED AFTERNOON CONVECTION POSSIBILITY OVER
ALMOST ALL OF THE CWA...EXCEPT THE NORTHWEST CORNER. FCST SOUNDING
WIND SHEAR PROFILES...CAPES AND UNSTABLE LAYERS SUGGEST POTENTIAL FOR
SOME ISOLATED SEVERE OF 1 INCH HAIL...OR WIND GUSTS UP TO 63 MPH(BLEP
TECHNIQUE DERIVED). ONGOING PACKAGE DEFINETLY HANDLING THERMAL
POTENTIAL WELL WITH ADVERTISED HIGH TEMPS...BUT CONCERN OF CONVECTIVE
DEBRIS MAY TONE DOWN A BIT EXCEPT ACRS THE SOUTHERN THIRD OF THE
CWA...AND THE NORTHWEST WHERE EXPECT MAINLY A CONVECTIVE FREE
AFTERNOON.

SECONDARY VORT SEEN ON W/V IMAGERY OVER SASKATCHEWAN ATTM...PROGGED
TO SHEAR DOWN ACRS MN AND WI OVERNIGHT. ETA AND GFS SHOW DECENT
BULLSEYE OF POS OMEGAS BLEEDING SOUTH INTO THE CWA AFTER 06Z SUN...
AND FEEL FAR NORTHERN CWA TO GET CLIPPED BY ENOUGH CVA AND FOR LATE
NIGHT SHOWER OR STORM CHANCE.

WITH LLVL BOUNDARY EVENTUALLY GETTING PUSHED AND LAID OUT SOUTH OF
THE CWA TONIGHT IN A WEST-TO-EAST FASHION(SHORT RANGE MODELS ALL VARY
ON SOUTHWARD EXTENT OF THIS PLACEMENT OF LLVL THERMAL RIBBON AND
FOCAL POINT OF THTA-E CONVERGENCE)...FAR SOUTHERN CWA PROBABLY WILL
BE PRECIP FREE OVERNIGHT BUT WILL KEEP LOWER POPS FOR POTENTIAL SHOWN
BY FAVORED UKMET HANDLING. BUILDING UPPER RIDGE OVER THE NORTHERN
ROCKIES AND UPPER LOW SHIFTING EAST ACRS THE NORTHERN GRT LKS...ACT
TOGETHER TO SHUNT BRIEF BOUT OF WESTERLY UPPER FLOW FURTHER NORTH
ACRS THE SOUTHERN CWA BY LATE SUNDAY AND SUNDAY NIGHT. THIS MAY BOTH
PUSH BOUNDARY FURTHER NORTH TOWARD THE SOUTHERN EDGE OF THE CWA...AND
USHER VORT PIECES OUT OF CENTRAL PLAINS TOWARD THE LOCAL AREA. WILL
KEEP LOW POPS GOING ACRS THE SOUTH INTO SUNDAY NIGHT WITH
CONVECTION OCCURRING TO THE NORTH OF THE BOUNDARY POSSIBLY AFFECTING
THE CWA. THIS GOES ALONG WITH SOME BIAS SHOWN TO MODELS WITH A
MORE NORTHERN BOUNDARY PLACEMENT SOLUTION.

NO CHANGE TO LONGER RANGE FOR NOW...

COORDINATED WITH ILX VIA 12PLANET CHAT...THANX

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12
Hazardous weather outlook, Jun 28, 3:59 AM CST, 9 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
AN AREA OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
THE AREA THIS MORNING...LEAVING WIDESPREAD AREAS OF SIGNIFICANT
RAINFALL BEHIND...WITH TOTAL ACCUMULATIONS OVERNIGHT OF UP TO 2
INCHES IN SOME LOCATIONS.  THIS AFTERNOON...THE ATMOSPHERE IS
EXPECTED TO DESTABILIZE WITH DIURNAL HEATING...AND A SURFACE TROUGH
OR WEAK FRONT WILL MOVE ACROSS THE AREA DURING THE AFTERNOON.  WITH
THIS COMBINATION...SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY EAST
OF THE MISSISSIPPI RIVER FROM MID AFTERNOON THROUGH MID EVENING.
THE MAIN THREAT IS FOR LARGE HAIL AND WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
FOR LOCATIONS ALONG AND EAST OF THE MISSISSIPPI RIVER.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

LIGHTNING AWARENESS WEEK - JUNE 22-28, 2003.
AT HTTP://WWW.LIGHTNINGSAFETY.NOAA.GOV

LE

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bureau

When
June 28, 1:30 PM CST to 1:45 PM CST
Where
Bureau County, 4 mi NNW of Zearing
Measured
1 in hail
Crop damage
$350,000
Reported by
NEWSPAPER
Coordinates
41.500, -89.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367723.